Sandpile Solitons via Smoothing of Superharmonic Functions

Nikita Kalinin*, Mikhail Shkolnikov

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


Let F: Z2→ Z be the pointwise minimum of several linear functions. The theory of smoothing allows us to prove that under certain conditions there exists the pointwise minimal function among all integer-valued superharmonic functions coinciding with F “at infinity”. We develop such a theory to prove existence of so-called solitons (or strings) in a sandpile model, studied by S. Caracciolo, G. Paoletti, and A. Sportiello. Thus we made a step towards understanding the phenomena of the identity in the sandpile group for planar domains where solitons appear according to experiments. We prove that sandpile states, defined using our smoothing procedure, move changeless when we apply the wave operator (that is why we call them solitons), and can interact, forming triads and nodes.

Original languageEnglish
Pages (from-to)1649-1675
Number of pages27
JournalCommunications in Mathematical Physics
Issue number3
StatePublished - 1 Sep 2020
Externally publishedYes


Dive into the research topics of 'Sandpile Solitons via Smoothing of Superharmonic Functions'. Together they form a unique fingerprint.

Cite this